Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 277, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 3, 2002, 6:09 PM CDT for Tuscaloosa County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2002, 6:09 PM CDT (23:09 UTC)
- Expired
- Aug 3, 2002, 6:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 6:20 PM CDT | Thunderstorm Wind 50 E | Cottondale, AL | A few trees were knocked down just off Interstate 20/59 near the Travel America Truck Stop. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1248 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
062
WUUS54 KBMX 032309
SVRBHM
ALC125-032345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT SAT AUG 3 2002
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 645 PM CDT
* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER HOLT...MOVING SOUTHWEST AT 15 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...NORTHPORT AND
TUSCALOOSA.
LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3314 8730 3346 8731 3320 8783 3304 8784
3303 8770 3310 8748What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 3, 3:00 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT SAT AUG 03 2002 SHORT TERM MODELS IN GOOD AGREEMENT WITH UPPER LEVEL FEATURE EVOLUTION. STRONG UPPER RIDGE REMAINS POSITIONED JUST NORTH OF CWFA WITH WEAKNESS/TROUGH HANGING AROUND THE VICINITY OF THE GULF COAST. SEVERAL SHORT WAVE TROUGHS ROTATE AROUND THE PERIPHERY OF THE RIDGE AND TRAVERSE THE AREA ON DEEP EAST TO NORTHEAST FLOW. BOTH ETA AND AVN CONTINUE WITH SOME KIND OF DEVELOPMENT ALONG THE TROUGH IN THE NORTHERN GULF COASTAL AREA...AND BRINGING THE AXIS NORTHWARD. MODELS DO DISAGREE WITH POSITIONING AND THEREFORE MOISTURE FIELDS/QPF. AVN WOULD GIVE US MUCH BETTER RAIN CHANCES THAN ETA AS AVN HOLDS LOW NEAR SW AL. WILL GO WITH A COMPROMISE...GIVING WAY TO THIS UNCERTAINTY OF LOCATION...WHICH BASICALLY TRANSLATES TO LOWERING POPS A TAD ACROSS N HALF MON. WEAK INVERTED TROUGH LOCATED IN SW AL HAS HELPED INITIATE TSTMS THIS AFTERNOON. THE ACTIVITY HAS QUICKLY ERUPTED IN A MODERATELY UNSTABLE ATMOSPHERE AND WILL PROPAGATE GENERALLY WESTWARD. WILL MONITOR ACTIVITY FOR POPS 1ST PERIOD. AREA SOUNDINGS INDICATE POTENTIAL FOR STRONG WINDS WITH TSTMS THAT DO DEVELOP. LATEST WATER VAPOR IMAGERY ALSO INDICATES DRYING IN THE MID TO UPPER LEVELS AND WEAK COLD POOL MOVING DOWN THE NW SIDE OF THE APPALACHIANS. TSTMS HAVE DEVELOPED ACROSS VA/WV AND WILL MONITOR THIS FEATURE FOR TSTMS POSSIBLY AFFECTING N AL LATER THIS EVENING. OVERALL...CURRENT FORECAST PACKAGE HAS A GOOD HANDLE ON THE SENSIBLE WEATHER THE NEXT SEVEN DAYS...WITH BEST RAIN CHANCES EARLY IN THE WEEK AND ACROSS SOUTH ALABAMA. EXTENDED GUIDANCE INDICATES WEAKENING FRONT PUSHING INTO THE AREA LATE TUE/WED WITH COOLER/MORE NORMAL HIGH TEMPS. PRELIM NUMBERS... HSV BB 071/094 071/094 071/092 75111212 BHM BB 072/093 072/091 071/091 75111323 MGM BB 072/092 072/090 071/091 75111535= .BHM...NONE.
In the hours before
Special weather statement, Aug 3, 1:01 PM CDT, 5 hours 8 minutes before
ALZ001>050-031900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 101 PM CDT SAT AUG 03 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ALTHOUGH AN EASTERLY FLOW WILL BRING SLIGHTLY DRIER AIR INTO THE AREA...THE AIR MASS REMAINS MOIST AND UNSTABLE ENOUGH TO SUPPORT SOME ISOLATED THUNDERSTORM DEVELOPMENT. ALTHOUGH MOST AREAS WILL REMAIN DRY...SOUNDING DATA SUGGESTS THAT WHERE THESE THUNDERSTORMS FORM...THERE WILL BE THE RISK OF STRONG DOWNBURST WINDS THAT COULD CAUSE SOME DAMAGE. IN ADDITION...THESE STORMS WILL BE ACCOMPANIED WITH FREQUENT LIGHTNING STRIKES AND BRIEF PERIODS OF HEAVY RAIN. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...5 BIRMINGHAM...5 MONTGOMERY...5
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:57 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 33 min |
| Aug 2, 10:00 PM CDT | Severe Thunderstorm Warning | BMX | Jackson, Madison | 30 min |
| Aug 2, 10:26 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 34 min |
| Aug 2, 10:36 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence, Morgan, Winston | 39 min |
| Aug 3, 2:47 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 28 min |
| Aug 3, 2:51 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 39 min |
| Aug 3, 2:58 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.